Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 79, NWS Midland/Odessa, TX

August 29, 1996Howard County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 29, 1996, 6:19 PM CDT for Howard County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 1996, 6:19 PM CDT (23:19 UTC)
Expired
Aug 29, 1996, 9:20 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Howard County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1996-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1996-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 292319
FFWMAF
TXC227-300220-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
619 PM CDT THU AUG 29 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 920 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWEST TEXAS

   ...HOWARD COUNTY
 
AT 617 PM CDT... RADAR SHOWED A LINE OF HEAVY THUNDERSTORMS AND
RAINSHOWERS MOVING ACROSS HOWARD COUNTY NEAR BIG SPRING. RAINFALL
AMOUNTS WERE ESTIMATED TO BE 2-3 INCHES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLYx.
MOVE TO HIGHER GROUND.
 
STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES CONCERNING THIS WEATHER SITUATION.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 1:55 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Aug 29, 1:55 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
154 PM CDT THU AUG 29 1996

NSAT WV IMAGERY INDICATES A VORT MAX OVER NORTH TX AND ANOTHER ONE
LOCATED JUST SOUTHEAST OF LBB.  MID LEVEL DRY SLOT OVER CENTRAL AND
NORTHERN PORTIONS OF FA WITH ANOTHER AREA OF MOISTURE MOVING IN LATER
TONIGHT AS VIEWED FROM WV.  VISIBLE IMAGERY INDICATING CLOUDS
BLANKETING MOST OF FA.  TROPICAL AIRMASS STILL DOMINATING THE AREA
WITH DEWPOINTS ABOVE 65 DEGREES.  KMAF 88D REFL PRODUCT SHOWING AN
EXTENSIVE AREA OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
OVER EVERY COUNTY BUT CULBERSON.

MODELS DIFFER VERY LITTLE OVER THE NEXT 24 HOURS KEEPING MOST OF THE
DYNAMICS TO THE NORTH AND SOUTH OF THE FA.  BELIEVE ETA STILL A
LITTLE AGRESSIVE IN DRYING THE AREA OUT SO WILL LEAN TOWARDS NGM
SOLUTION FOR MOISTURE.  MODELS APPEAR TO BE LOW WITH THEIR POP
FORECASTS AS WELL AS THEY HAVE NOT BEEN HANDLING THIS AIRMASS VERY
WELL. AS LONG AS TROPICAL AIRMASS REMAINS ENTRENCHED OVER AREA
BELIEVE CHANCE POPS WILL BE NEEDED AT LEAST IN THE AFTERNOON AND
EARLY EVENING. BELIEVE LOCALLY HEAVY RAINFALL IS STILL A GOOD BET
FOR MUCH OF FA AS RAINFALL REPORTS HAVE BEEN GREATER THAN ONE INCH
FROM PRESIDIO COUNTY TO TERRELL COUNTY AND STORMS ONLY MOVING
10 TO 15 MPH. RECOMMEND KEEPING FFA GOING FOR TERRELL AND REAGAN
COUNTIES IF NOT ADDING A FEW MORE COUNTIES SUCH AS BREWSTER... PECOS
AND UPTON.

AS FOR TEMPERATURES... WILL MIX A LITTLE BIT OF GUIDANCE IN WITH
PERSISTENCE.

CNM  65/20
MAF  66/40
MRF  62/30
P07  69/50

EARLE

In the hours before

Special weather statement, Aug 29, 5:37 PM CDT, 42 minutes before
TXZ045>048-050>052-057>063-067>070-074-075-079>082-290200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND,TX
535 PM CDT THU AUG 29 1996

...FUNNEL CLOUDS MAY BE SEEN ACROSS THE PERMIAN BASIN...

SINCE 5 PM CDT...NUMEROUS REPORTS OF FUNNEL CLOUDS HAVE BEEN
RECEIVED ACROSS THE AREA. NONE OF THE FUNNELS CLOUDS HAVE TOUCHED
AND NO DAMAGE HAS BEEN REPORTED

FUNNEL CLOUDS OF THIS TYPE ARE QUITE COMMON IN TROPICAL AIRMASSES
SUCH AS THE ONE THAT HAS BEEN IN PLACE ACROSS WEST TEXAS FOR THE
LAST SEVERAL DAYS.  THESE FUNNELS RARELY TOUCH THE GROUND...BUT ARE
CAPABLE OF DAMAGE IF THEY DO.

IF A FUNNEL CLOUD APPROACHES...YOU SHOULD MOVE TO A SAFE LOCATION
SUCH AS STRONG BUILDING OR BASEME\NT.

CONDITIONS WILL REMAIN FAVORABLE FOR THE DEVELOPMENT OF FUNNELS UNTIL
SUNSET.

MURDOCH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 12:10 PM CDTFlash Flood WarningMAFPresidio4 hr
Aug 29, 12:53 PM CDTFlash Flood WarningMAFUpton4 hr
Aug 29, 1:51 PM CDTFlash Flood WarningMAFTerrell4 hr

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.